Wisconsin, 2023

Hail and Damaging Winds in Wisconsin, August 16, 2023

August 16, 2023 · NWS DLH · 22 events in 6 counties and zones

Thunderstorms developed during the afternoon and evening hours of the 16th across northwest Wisconsin ahead of a cold front. Daytime heating led to strong instability over the region and a strong low level jet provided ample wind shear for storms to work with.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms developed during the afternoon and evening hours of the 16th across northwest Wisconsin ahead of a cold front. Daytime heating led to strong instability over the region and a strong low level jet provided ample wind shear for storms to work with. With the cold front, the storms were generally linear in mode resulting in damaging winds being the primary threat as they moved to the east. Numerous reports of tree damage were received from across northwest Wisconsin into the evening hours along with a few hail reports. The largest hail report was half dollar-sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 16, 5:47 AM CST, 18 minutes earlier.

Area forecast discussion, Aug 16, 5:47 AM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
647 AM CDT Wed Aug 16 2023

.DISCUSSION...(Today through Tuesday)
Issued at 423 AM CDT Wed Aug 16 2023

Key Messages:

1. Strong to severe thunderstorms are possible this afternoon and
evening. This is conditional on the amount of instability that can
develop before the cold front moves through.

2. Potential severe hazards include damaging wind gusts up to 70
mph, ping-pong ball sized hail, and a low chance for a a tornado or
two.

3. Strong southwest winds are expected today ahead of the cold
front. Gusts as high as 30 to 40 mph will be possible, especially in
the afternoon.

4. Cooler weather arrives on Thursday, along with wildfire smoke
from Canada. This could result in reduced air quality. These cooler
temps will be short-lived as very warm to hot temps arrive this
weekend and continue into early next week.

Discussion: Conditions this morning have been relatively quiet as a
weak cold front has been slowly progressing eastward. Scattered
shower activity in the MN Arrowhead has mostly diminished as an area
of weak isentropic ascent has progressed downstream. A quick moving
shortwave trough currently located over the Canadian prairies will
quickly move into the CWA, bringing an associated sfc cold front
this afternoon and evening. While the main focus today is on the
strong to severe storm potential along this front, winds will also
be a concern today.

A strong LLJ at 850mb strengthening to 40-50 knots will be preceding
this front. As the mixing layer increases in depth this morning and
afternoon due to diurnal heating, this will allow for these strong
winds aloft to mix to the surface. Momentum transfer from CAM
soundings has these southwest winds reaching speeds of around 20-25
knots with gusts around 28-36 knots. Decided to hold off on a Wind
Advisory at this time for today, since conditions are likely to be
just below criteria. However, it wouldn't be surprising if a brief
gust reaches up to 45 mph this afternoon, especially in northwest
WI.

Attention this afternoon and evening turns towards the severe
weather potential along the cold front. Today will be a race between
destabilization and the cold frontal passage. Steep mid-level lapse
rates in excess of 8 degC/km will be entering the CWA this afternoon
along with dewpoints in the low to mid 60s. While this will help
with destabilization in the mid-levels, the aforementioned LLJ will
be contributing to a capping inversion around 800mb. This will
create a scenario where MUCAPE will be able to build in excess of
1500-2000 J/kg, but this will only be able to be utilized if the low-
level inversion can be eroded. Provided that the cap can be overcome
this afternoon and evening from diurnal heating, storms will be
able to take advantage of 0-6 km bulk shear of 50+ knots. Moisture
will also be favorable with PWAT of 1.5-2 inches along the cold
front.

Current confidence is that the cap will be eroded late this
afternoon and evening despite high-level cloud cover, thus
allowing for convective initiation. Since northwest WI will have
the longest window for diurnal heating ahead of the front,
confidence in severe weather is highest for the WI portion of the
CWA. Storm mode is most likely to be linear through much of the
event, with storms aligning along the strong forcing of the cold
front. However, the HRRR does suggest that a few discrete cells
may be possible late this afternoon and in the early evening
before becoming more linear. Given the mostly linear storm mode,
damaging winds up to 70 mph is the primary concern. A QLCS tornado
or two also can't be ruled out today as low-level veering appears
in hodographs due to the strong LLJ. Hail is more of a secondary
threat today, mainly tied to any discrete cells that are able to
form. However, since instability will be high, up to ping-pong
ball sized hail may be possible.

Expect the potential for severe weather to diminish following the
cold fropa this evening. Scattered showers will be possible tonight
following the front as the trough axis swings through the CWA.
Thursday will be a cool and quiet day as a sfc ridge develops. Both
the RAP and HRRR smoke models suggest that wildfire smoke from
Canada will advect into the CWA on Thursday, which could lead to air
quality concerns. Looking ahead to the weekend, a WAA regime will
allow for temps to return to the upper 80s and low 90s for much of
the CWA. These warm temps will linger into early next week with
additional chances for precip on Monday and Monday night.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 647 AM CDT Wed Aug 16 2023

VFR conditions will prevail for much of the 12z TAF period.
Southwest winds will become gusty to strong ahead of an approaching
cold front, which will sweep through this afternoon and evening. A
line of showers and storms are expected to develop along this front,
with a conditional threat for strong to severe storms. Terminals
most likely to see severe weather today will be HIB, DLH, and HYR.
Potential severe hazards include damaging wind gusts up to 70 mph
and large hail to 1.5 inches. Expect cigs and visibility to lower
within these heavier thunderstorms. Scattered showers following the
front will be possible in INL. MVFR cigs will also be possible in
INL and HIB tonight into early Thursday morning.

&&

.MARINE...
Issued at 423 AM CDT Wed Aug 16 2023

Strong southwest winds are expected today ahead of an approaching
cold front. Wind gusts of 20 to 30 knots are forecast over the South
Shore waters and portions of the North Shore from Duluth to Silver
Bay by late-morning Wednesday. The gusty winds will spread over the
remainder of the North Shore waters during the early afternoon.
Small Craft Advisories remain in effect for today.

Showers and thunderstorms, some potentially strong to severe, are
expected over the North Shore waters late Wednesday afternoon and
early evening. The storms will move across the waters and impact the
South Shore waters during the evening. Potential severe hazards
include hail up to ping-pong ball size, wind gusts up to 50 knots,
frequent cloud-to-water lightning, and torrential rainfall reducing
visibility to less than 1 mile at times.

Winds are expected to veer northwesterly behind the front Wednesday
evening with gusts forecast to quickly subside. Winds will
restrengthen on Thursday morning, with the potential for gusts up
to 35 knots. Issued a Gale Watch for much of western Lake
Superior, which is in effect from 7 am to 1 pm CDT on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  85  56  73  51 /  60  80   0   0
INL  80  54  71  47 /  70  30   0   0
BRD  86  56  75  51 /  60  10   0   0
HYR  84  55  73  47 /  10  80  10   0
ASX  86  58  74  50 /  20  90  10   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory from 10 AM this morning to 10 PM CDT this
     evening for LSZ121-143>148-150.

     Small Craft Advisory from 1 PM this afternoon to 10 PM CDT this
     evening for LSZ140>142.

     Gale Watch from Thursday morning through Thursday afternoon for
     LSZ140>143-146>148-150.

&&

DISCUSSION...Unruh
AVIATION...Unruh
MARINE...Unruh
Hazardous weather outlook, Aug 16, 2:42 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
342 AM CDT Wed Aug 16 2023

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-170845-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
342 AM CDT Wed Aug 16 2023

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will likely develop along a cold front over
northeast to central Minnesota this afternoon and evening. Storms
will then move eastward across northwest Wisconsin through late
evening into the overnight.

Scattered severe storms are possible. The greatest chance of
severe storms is over the Minnesota Arrowhead, the Twin Ports, and
northwest Wisconsin. There is a smaller risk of strong to severe
storms over central Minnesota east into the I-35 corridor. If
storms become severe, damaging winds up to 70 mph, large hail up
to ping pong ball size, frequent cloud-to-ground lightning, are
possible. A tornado or two cannot be ruled out late this afternoon
or early this evening. The damaging wind risk is greatest over
northwest Wisconsin. There is also a small risk of torrential
rainfall from the I-35 corridor east across northwest Wisconsin
which could lead to localized minor flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotters may be needed this afternoon and tonight.

LSZ121-140>148-150-170845-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
342 AM CDT Wed Aug 16 2023

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Periods of strong southwest winds will develop once again today
ahead of an approaching cold front. Wind gusts of 20 to 30 knots
are forecast over the South Shore waters and gusts of 15 to 25
knots are expected over the North Shore Waters. Winds will veer
northwesterly and gusts will subside behind the front by late this
evening. Please refer to the latest Marine Weather Message for
details regarding Small Craft Advisories.

There is a chance of strong to severe storms this afternoon and
evening. Hail of dime to ping pong ball size, wind gusts up to 50
knots, frequent cloud-to-water lightning, and heavy rain which may
reduce visibility to less than 1 mile are the main threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong and gusty northwest winds are forecast over western Lake
Superior again Thursday. Gales to 35 knots are possible Thursday
morning mainly over the North Shore waters and the Outer Apostle
Islands. Additional Small Craft Advisories will also be needed.

Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The Duluth radar (KDLH), 67 km away, was scanning. The volume nearest the first event began at 12:07 UTC.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Bayfield

When
August 16, 6:05 AM CST to 6:07 AM CST
Where
Bayfield County, Iron River
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.570, -91.420

A large tree limb was blown down during the storm in Iron River.

Thunderstorm Wind, Douglas

When
August 16, 5:25 PM CST to 5:27 PM CST
Where
Douglas County, 0.69 mi S of South Superior
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.660, -92.100

Trees and fence panels were blown down.

Hail, Douglas

When
August 16, 5:30 PM CST to 5:32 PM CST
Where
Douglas County, 2.52 mi NE of Hines
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.560, -91.870

Thunderstorm Wind, Douglas

When
August 16, 5:30 PM CST to 5:32 PM CST
Where
Douglas County, 0.69 mi S of South Superior
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.660, -92.100

Fence panels were broken by winds and then blown into a window during the storm.

Thunderstorm Wind, Douglas

When
August 16, 5:36 PM CST to 5:38 PM CST
Where
Douglas County, 0.84 mi NE of Sunnyside
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.610, -92.040

A 12 to 13 inch tree was snapped at the base by the storm.

Thunderstorm Wind, Douglas

When
August 16, 5:36 PM CST to 5:38 PM CST
Where
Douglas County, 0.95 mi W of Cutter
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.630, -91.990

A tree was downed onto a power line.

Thunderstorm Wind, Douglas

When
August 16, 5:40 PM CST to 5:41 PM CST
Where
Douglas County, 0.47 mi E of Sunnyside
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.600, -92.040

A report was received of a tree that had been uprooted or snapped.

Thunderstorm Wind, Douglas

When
August 16, 5:40 PM CST to 5:42 PM CST
Where
Douglas County, 1.9 mi W of Cloverland
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.680, -91.860

A photo was received showing multiple mature poplar trees that had been snapped 10 to 20 feet off the ground during the storm.

Thunderstorm Wind, Douglas

When
August 16, 5:48 PM CST to 5:50 PM CST
Where
Douglas County, 5.4 mi ESE of Cloverland
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
46.660, -91.710

Multiple pine trees were uprooted with a 12 to 18 inch diameter pine tree broken about 25 feet off the ground. An empty hay wagon was overturned and some structural damage was reported as well at the location.

Thunderstorm Wind, Bayfield

When
August 16, 5:56 PM CST to 5:58 PM CST
Where
Bayfield County, 0.69 mi N of Port Wing
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
46.780, -91.380

A bush was toppled and several tree branches were down.

Thunderstorm Wind, Douglas

When
August 16, 6:15 PM CST to 6:17 PM CST
Where
Douglas County, 5.87 mi NW of Waino
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
46.680, -91.680

Photos were received showing three large and healthy trees that were uprooted and possibly snapped. A trailer was also blown over onto its side.

Thunderstorm Wind, Ashland

When
August 16, 6:42 PM CST to 6:44 PM CST
Where
Ashland County, 1.58 mi ENE of La Pointe Madeline I
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
46.790, -90.720

Numerous trees eight to 12 inches in diameter were down along with a power line on Madeline Island.

Thunderstorm Wind, Burnett

When
August 16, 7:00 PM CST to 7:02 PM CST
Where
Burnett County, 2.13 mi SSW of Gaslyn
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.890, -92.110

A tree was down onto County Road H north of Highway 70 near Hertel.

Hail, Burnett

When
August 16, 7:15 PM CST to 7:17 PM CST
Where
Burnett County, 1.6 mi ESE of Yellow Lake
Measured
1 in hail
Reported by
Public
Coordinates
45.920, -92.370

Thunderstorm Wind, Sawyer

When
August 16, 7:28 PM CST to 7:30 PM CST
Where
Sawyer County, 1.18 mi SW of Hayward
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.010, -91.500

Five small to medium trees were down along Greenwood Lane in Hayward.

Thunderstorm Wind, Washburn

When
August 16, 7:36 PM CST to 7:38 PM CST
Where
Washburn County, 0.84 mi SW of Earl
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.910, -91.760

A tree was down blocking three quarters of the road on County Highway E near Earl.

Thunderstorm Wind, Sawyer

When
August 16, 7:36 PM CST to 7:38 PM CST
Where
Sawyer County, 2 mi SW of Round Lake
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.000, -91.360

A tree was down partially across a road.

Thunderstorm Wind, Sawyer

When
August 16, 7:36 PM CST to 7:38 PM CST
Where
Sawyer County, 1.68 mi NE of Grindstone Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
45.950, -91.400

A large dead pine tree was down across the road. A car had hit the tree and its bumper was left in the middle of the road.

Thunderstorm Wind, Sawyer

When
August 16, 7:41 PM CST to 7:43 PM CST
Where
Sawyer County, 2.28 mi NNE of The Northwoods Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.950, -91.380

A tree was down across Highway K near Grindstone Lake.

Hail, Washburn

When
August 16, 7:48 PM CST to 7:50 PM CST
Where
Washburn County, 3.55 mi NW of Spooner
Measured
1.25 in hail
Reported by
Public
Coordinates
45.860, -91.960

Thunderstorm Wind, Sawyer

When
August 16, 8:00 PM CST to 8:02 PM CST
Where
Sawyer County, The Northwoods Beach
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.920, -91.400

A tree was down across Post Avenue in Northwoods Beach.

Thunderstorm Wind, Sawyer

When
August 16, 8:29 PM CST to 8:31 PM CST
Where
Sawyer County, 4.09 mi WSW of Reserve
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.860, -91.460

A tree branch was downed by the thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1131554, 1131553, 1131530, 1131550, 1131533, 1131541, 1131534, 1131538, 1131555, 1131556, 1131551, 1131539, 1131552, 1131531, 1131545, 1131543, 1131546, 1131547, 1131542, 1131532, 1131544, 1131549.